Sudden cessation of major arterial flow in the extremities may be caused by physical obstruction of the arterial lumen or by reduction in effective flow when vascular volume or perfusion pressure is critically decreased or when the resistance in small arteries or venules is markedly increased (Table 1).
Arterial obstruction is probably most frequently encountered in patients who have had an arterial puncture or cannulation for left atrioventricular catheterization, arteriography, or physiological monitoring. In a collective study of 12,367 patients who had cardiac catheterization, Braunwald and Swan1 noted an arterial complication rate of only 0.3%. This low incidence of complications probably represents only truly disastrous events and contrasts sharply with the experience of others. In catheter procedures, the loss of the peripheral pulse per se, irrespective of symptoms of ischemia, has been encountered in about 30% of the cases.2-5 Intra-arterial injection of hypertonic or otherwise irritating material, including concentrated